Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • Kimberly
    Online Facilitator
    Post count: 4262

    Do you have questions about medical management of hyperthyroidism (Tapazole, methimazole, PTU, etc.)? Dr. Dr. Ronald Cohen from University of Chicago Medicine will be hosting a Q&A during our Chicago seminar this Sunday! Post your questions below; we’ll pass them on and report back!

    If you are in the area, and would like to attend in person, click this link for info & registration: https://www.eventbrite.com/e/free-graves-disease-chicago-seminar-satellite-symposium-in-conjunction-with-thyca-annual-conference-tickets-50369633931

    As always, thanks to our friends at THYCA for giving us space to present this event during their annual conference!

    Swell2018
    Post count: 2

    I am so disappointed that I missed this post a few months ago. I do have some questions.
    1. Are there a greater and greater number of people who have been taking the anti thyroid medication for many years? I have not met anyone else personally who has been on tapazole for as long as I have been, 12 to 14 years.
    2. Along with that question is have there been any studies done on the side effects of taking methimazole over a long period of time? If so does it matter how much methimazole you are taking and does the methimazole side effects accumulate over time? What are the biggest side effects?
    3. I know the 3 main treatment options for those with Graves disease. After much thought and prayer and angst when I was initially diagnosed I opted for the methimazole and have always been happy that that is what I chose. I was close to remission several years ago and only taking 5 mg per week. Unfortunately I had a flare up and had to go back to taking 25 mg per week. I currently have unexplained pitting edema in my lower legs and periodic swelling in my eyelids. I am wondering if there is any pattern or time at which doctors suggest or recommend that you choose a different treatment option other than taking the methimazole?
    This is my second time posing questions to this forum. Thank you so very much for the responses for my first question no. They were extremely helpful.
    PS maybe these questions were already answered but I cannot seem to find where the information would be.

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – It used to be that docs would insist on stopping anti-thyroid drug therapy after 18-24 months, but the latest guidance from the American Thyroid Association and American Association of Clinical Endocrinologists (which is located in the “Treatment Options” thread in the announcements section of the forum) actually does leave the door open for longer-term use if that is the patient’s preference. With PTU, there is a specific issue that increases in risk the longer you are on the meds (ANCA-positive vasculitis), but I’m not sure if this is an issue with methimazole.

    This piece from the American Thyroid Association’s 2017 meeting might be of interest, although most of the patients had reduced to around 5 mg/day

    https://www.medscape.com/viewarticle/887486

Viewing 3 posts - 1 through 3 (of 3 total)
  • You must be logged in to reply to this topic.